T O P I C R E V I E W
Member # 43338
posted 03-23-2013 09:39 AM
I was hoping to get some perspective from people who have been on SSRIs before, and anybody who knows how they work. I have had an anxiety issues (generalized with some OCD) pretty much all of my life. I've been in therapy for almost 2 years, and have tried to start antidepressants several times. However I always get freaked out about the sexual side effects, particularly the possibility of "Post-SSRI sexual dysfunction," where the sexual problems could persist indefinitely after stopping the medication. I can function in life (work, school, etc), but my anxiety makes it very difficult to enjoy life. Anxiety and resulting depression have effected my sex life negatively as well (both performance anxiety and fear of causing a pregnancy). However, I can at least function well once I become comfortable with a partner. I've tried non-SSRI meds with no success. My most recent psychiatrist prescribed Zoloft, and several psychiatrists have reassured my the sexual effects would not be permanent. However, they are always so dismissive of any claims to the contrary. I would hate to take something that takes away one aspect of my life I can still enjoy. I also don't want to not take something that could really help out of fear.
Member # 90293
posted 03-23-2013 10:47 AM
I'm sorry to hear your doctors have been dismissive of your concerns, since it sounds like if they'd given you a little more time and patience, you might not be feeling so worried now. There is no concrete, scientifically valid evidence that sexual difficulties persist after someone has stopped taking SSRIs. Are you still in therapy? If so, this sounds like a good thing to talk to your therapist about, as they can give you information and also work with you on the anxieties about this that continue to persist. It sounds like these medication concerns have become part of your anxieties, and as such really do need to be addressed with a therapist. Again, while everyone's experiences with ssRIs will be different--in terms of if they have any side effects, which medication and dosage is most effective, etc--there is no evidence that sexual side effects persist once the medication is out of a person's system.
Member # 43338
posted 03-25-2013 10:43 AM
Thank you so much for your reply. I have just taken my first dose, so we'll see how it goes. I do plan to discuss my anxieties about this medication with my regular therapist. I think my overall anxiety has just reached so high a level that it wouldn't make sense to not give this a chance.
Member # 101745
posted 03-25-2013 06:08 PM
It's really too bad the doctors you spoke too were dismissive and not really helpful in addressing your worries. Hopefully your regular therapist can talk this through with you in a more helpful way!
Member # 105716
posted 03-27-2013 04:11 PM
As someone who's on SSRI antidepressants,I can tell you that I personally have felt no decrease in my level of sexual desire. A lot of it has to do with finding the exact medication and dosage that is right for you. Luckily for me, I got it on the first try.
I suspect that your anxiety disorder might be playing a big role in how anxious you are feeling about this. SSRI stands for Selective Serotonin Reuptake Inhibitor. Basically, it prevents your body from immediately eliminating excess amounts of the neurotransmitter serotonin, which is responsible for feelings of pleasure, among other effects. It terms of how it feels to be on one, it won't immediately make you feel unbelievably happy, but it will make you feel more "leveled" or "evened out". You will still be able to feel anxious, but it won't be to such an extreme degree, and the feelings of anxiety won't last as long. My advice: try to get a doctor to prescribe you a trial dosage that will last you for a couple weeks. Any side effects will be apparent by then, and you can then talk with your doctor about changing the medicine or the dosage. I hope this helps reassure you. It can be a big mental hurdle to overcome, but if you can find one that works for you, I can guarantee you that you'll wonder how you ever managed without it.
Member # 43338
posted 03-27-2013 08:53 PM
Thank you both for your replies. I talked it over yesterday and so far I am feeling pretty confident that this is the right thing to do.
Nosalis, glad to hear of your positive experience with this class of medications. My starting does is 50 mg and I'm guessing the doc will want to increase it next time I see him in a couple weeks.